John P. Cunha, DO, FACOEP
John P. Cunha, DO, is a U.S. board-certified Emergency Medicine Physician. Dr. Cunha's educational background includes a BS in Biology from Rutgers, the State University of New Jersey, and a DO from the Kansas City University of Medicine and Biosciences in Kansas City, MO. He completed residency training in Emergency Medicine at Newark Beth Israel Medical Center in Newark, New Jersey.
William C. Shiel Jr., MD, FACP, FACR
Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.
In this Article
- Edema facts
- What is edema?
- What is pitting edema and how does it differ from non-pitting edema?
- What does pitting edema look like (picture)?
- What causes pitting edema?
- Does salt intake affect edema?
- What causes edema during pregnancy?
- What kind of doctors treat edema?
- Why does a person with heart disease retain fluid?
- Why do people with liver disease develop ascites and edema?
- Why do people with kidney disease have pitting edema?
- What causes pitting edema by heavy loss of protein in the urine?
- What medications treat pitting edema caused by heavy loss of protein in the urine?
- What causes pitting edema in people with impaired kidney (renal) function?
- What is idiopathic edema?
- What is the treatment for idiopathic edema?
- What is the treatment for patients with idiopathic edema who have become dependent on diuretics?
- How does venous insufficiency cause edema?
- Which diuretics are used to treat edema?
- Do people taking diuretics need a diet high in potassium?
- Are diuretics used for other diseases or conditions?
- Find a local Internist in your town
Why do people with kidney disease have pitting edema?
Edema forms in people with kidney disease for two reasons:
- A heavy loss of protein in the urine
- Impaired kidney (renal) function
What causes pitting edema by heavy loss of protein in the urine?
In this situation, the people have a problem with kidney function due to a filtration problem involving proteins. Proteins spills through the kidney and into the urine. The heavy loss of protein in the urine (over 3.0 grams per day) with its accompanying edema is termed the nephrotic syndrome. Nephrotic syndrome results in a reduction in the concentration of albumin in the blood (hypoalbuminemia). Since albumin helps to maintain blood volume in the blood vessels, a reduction of fluid in the blood vessels occurs. The kidneys then register that there is depletion of blood volume and attempt to retain salt. Consequently, fluid moves into the interstitial spaces causing pitting edema.
What medications treat pitting edema caused by heavy loss of protein in the urine?
The treatment of fluid retention in these people is to reduce the loss of protein into the urine and to restrict salt in the diet. The loss of protein in the urine may be reduced by the use of ACE inhibitors (angiotensin-converting enzyme inhibitors) and angiotensin receptor blockers (ARB's). Both categories of drugs, which ordinarily are used to lower blood pressure, prompt the kidneys to reduce the loss of protein into the urine.
ACE inhibitor drugs include:
- enalapril (Vasotec)
- quinapril (Accupril)
- captopril (Capoten)
- benazepril (Lotensin)
- trandolapril (Mavik)
- lisinopril (Zestril or Prinivil)
- ramipril (Altace)
Angiotensin receptor blockers include:
- losartan (Cozaar)
- valsartan (Diovan)
- candesartan (Atacand)
- irbesartan (Avapro)
Certain kidney diseases may contribute to the loss of protein in the urine and the development of edema. A biopsy of the kidney may be needed to make a diagnosis of the type of kidney disease, so that treatment may be given.
Find out what women really need.